Illinois, 2003

Hail in Illinois, April 12, 2003

April 12, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 12, 3:00 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 12, 3:00 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SAT APR 12 2003

TRANQUIL WX PATTERN WL DOMINATE THE RGN FOR THE NEXT SVRL DAYS AS
UPR RDG BLDS INTO THE MS VLY FM THE PLAINS.  DURING THIS PD TMPS WL
BE THE MAIN FCST ISSUES.  WX THEN WL GET ACTV FM TUE NGT INTO WED AS
THE FIRST IN A SERIES OF POTENT SHRTWV TROFS EMANATING FM THE WCST
LNGWV EJECTS ACRS THE CNTRL U.S..

IN THE NR TERM THE WK BACKDOOR FNT CONTS TO SLOWLY MOV SWD...MAINLY
THRU ERN MO INTO IL WHERE THE BEST PUSH IS OCCURING.  ANTICIPATE
HOWEVER THAT IT WL CONT TO SINK SWD THRU ALL OF THE CWFA TNGT AS THE
SFC HI BLDS ACRS THE GRTLKS RGN.  THIS SHUD ALLOW EVEN DRIER AIR TO
SLOWLY FILTER INTO THE RGN UNDER ENE WNDS.  WITH CLR SKIES AND DRIER
AIR BUMPED THE MINS DOWN FM THE PRVS FCST.  FNT WL STALL OUT TO OUR
SOUTH LATE THEN BGN A NWD RETURN AS A WRMFNT ON SUN.  LKS LIKE THE
FNT WL STRETCH FM NC MO INTO SE MO BY 00Z MON.  TMPS WERE THE BIG
QUESTION MARK FOR TMW AND TRENDED TWDS THE ETA 2M VALUES WHICH
SEEMED TO DEMARCATE THE TMP STRATIFICATION THE BEST.

WRMFNT THEN SHUD MOV ACRS THE RMNDR OF THE RGN SUN NGT AS THE SFC
RDG OVR THE OH VLY CONTS TO RETREAT AND SFC PRES CONTS TO LWR ACRS
THE PLAINS.  GOOD WAA WL COMMENCE DURING THIS PD AS THE GRAD
TIGHTENS.  GOOD S TO SW LWR TROP FLOW AND TOASTY H85 TMPS INDICATE
WE ARE IN FOR A NICE WARM DAY ON MON WITH EVERYONE AOA 80F.  I WENT
ON THE WARMER END OF GUID OR EVEN WARMER FM NE MO INTO MID MO IN
CLOSEST PROXIMITY TO THE H85 THERMAL RDG.

QUESTIONS WITH REGARDS TO PCPN BEGIN TO ENTER THE PICTURE ON TUE.
THE MDLS ARE AT ODDS WITH THIS AS THE GFS STILL IS SHWG A WK LEAD
SHRTWV WV TRANSLATING ACRS THE AREA TUE AFT INTO EVNG. ETA ON THE
OTHER HAND IS DRY AND WARM WITH INCRSG MSTR.  THE MSTR
STRATIFICATION AND LIFT RMN BEST IN OUR WRN CWFA WHERE WE HVG BEEN
CARRYING LOW POPS AND GIVEN THE UNCERTAINTY AND TO KP CONTINUITY I
WL HOLD ONTO THEM.

LAST TWO RUNS OF THE GFS HV SLOWED THE THE PROGRESSION OF THE STG
UPR TROF LATE TUE INTO WED ACRS THE RGN.  LOTS OF UNANSWERED
QUESTIONS WITH THIS SYS LIKE THE MDL HANDLING OF SFC DPTS AND LOW
LVL MSTR STRATIFICATION AND THUS IMPACT ON STABILITY.  ALL SAID THIS
IS ONE POTENT SHRTWV TROF. THE CHC OF SHRA/TSRA TUE NGT/ERLY WED
MORE CLOSELY ASSOCD WITH WAA AHD OF THE FNT...AND THEN SCT STG+
STORMS ON WED STILL LOOK IN ORDER.  TIMING WL HV BIG IMPACT ON THE
LATER.

IN THE EXTDD...LKS LIKE THURS WL BE A DRY DAY IN THE WAKE OF THE
SYS.  MDLS ARE AT ODDS WITH THE AMT OF COOLING BTWN THEMSLEVES AND
RUN TO RUN.  THE CURRENT FCST REFLECTS A COMPROMISE FCST WITH
NEIGHBORING OFFICES AND ONE WARMER THAN THE CURRENT OPRNL GUID SOLN.

ANOTHER GOOD SYS TO AFFECT US LATE WK INTO THE WKND.  EASTER SUNDAY
CUD BE INTERESTING.

.STL...NONE
GLASS
Hazardous weather outlook, Apr 12, 6:29 AM CST, 15 hours 21 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT FRI APR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY FOR TUESDAY
THROUGH FRIDAY NEXT WEEK AS THE NEXT SPRING STORM MOVES THROUGH THE
CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
April 12, 9:50 PM CST
Where
Pike County, Barry
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.683, -91.050

The Pike County Sheriff reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348252.